Nagoya Mathematical Journal

The structure of Sally modules and Buchsbaumness of associated graded rings

Kazuho Ozeki

Full-text: Open access


Let A be a Noetherian local ring with the maximal ideal m, and let I be an m-primary ideal in A. This paper examines the equality on Hilbert coefficients of I first presented by Elias and Valla, but without assuming that A is a Cohen–Macaulay local ring. That equality is related to the Buchsbaumness of the associated graded ring of I.

Article information

Nagoya Math. J., Volume 212 (2013), 97-138.

First available in Project Euclid: 3 September 2013

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 13D40: Hilbert-Samuel and Hilbert-Kunz functions; Poincaré series
Secondary: 13A30: Associated graded rings of ideals (Rees ring, form ring), analytic spread and related topics 13H10: Special types (Cohen-Macaulay, Gorenstein, Buchsbaum, etc.) [See also 14M05]


Ozeki, Kazuho. The structure of Sally modules and Buchsbaumness of associated graded rings. Nagoya Math. J. 212 (2013), 97--138. doi:10.1215/00277630-2351002.

Export citation


  • [1] A. Corso, Sally modules of $\mathfrak{m}$-primary ideals in local rings, Comm. Algebra 37 (2009), 4503–4515.
  • [2] A. Corso, C. Polini, and W. V. Vasconcelos, Multiplicity of the special fiber of blowups, Math. Proc. Cambridge Philos. Soc. 140 (2006), 207–219.
  • [3] J. Elias and G. Valla, Rigid Hilbert functions, J. Pure Appl. Algebra 71 (1991), 19–41.
  • [4] L. Ghezzi, S. Goto, J. Hong, K. Ozeki, T. T. Phuong, and W. V. Vasconcelos, Variation of the first Hilbert coefficients of parameters with a common integral closure, J. Pure Appl. Algebra 216 (2012), 216–232.
  • [5] S. Goto, Noetherian local rings with Buchsbaum associated graded rings, J. Algebra 86 (1984), 336–384.
  • [6] S. Goto and K. Nishida, Hilbert coefficients and Buchsbaumness of associated graded rings, J. Pure Appl. Algebra 181 (2003), 61–74.
  • [7] S. Goto, K. Nishida, and K. Ozeki, Sally modules of rank one, Michigan Math. J. 57 (2008), 359–381.
  • [8] S. Goto and K. Ozeki, The structure of Sally modules—towards a theory of non-Cohen–Macaulay cases, J. Algebra 324 (2010), 2129–2165.
  • [9] S. Goto and K. Ozeki, “Uniform bounds for Hilbert coefficients of parameters” in Commutative Algebra and Its Connections to Geometry (Olinda, 2009), Contemp. Math. 555, Amer. Math. Soc., Providence, 2011, 97–118.
  • [10] S. Goto and Y. Shimoda, On Rees algebras over Buchsbaum rings, J. Math. Kyoto Univ. 20 (1980), 691–708.
  • [11] A. Guerrieri and M. E. Rossi, Hilbert coefficients of Hilbert filtrations, J. Algebra 199 (1998), 40–61.
  • [12] S. Huckaba and T. Marley, Depth formulas for certain graded rings associated to an ideal, Nagoya Math. J. 133 (1994), 57–69.
  • [13] C. Huneke, On the symmetric and Rees algebra of an ideal generated by a d-sequence, J. Algebra 62 (1980), 268–275.
  • [14] C. Huneke, Hilbert functions and symbolic powers, Michigan Math. J. 34 (1987), 293–318.
  • [15] M. Nagata, A proof of the theorem of Eakin-Nagata, Proc. Japan Acad. Ser. A Math. Sci. 67 (1991), 238–239.
  • [16] K. Ozeki, The equality of Elias–Valla and the associated graded ring of maximal ideals, J. Pure Appl. Algebra 216 (2012), 1306–1317.
  • [17] L. J. Ratliff and D. E. Rush, Two notes on reductions of ideals, Indiana Univ. Math. J. 27 (1978), 929–934.
  • [18] M. E. Rossi and G. Valla, Hilbert Functions of Filtered Modules, Lect. Notes Unione Mat. Ital. 9, Springer, Berlin, 2010.
  • [19] P. Schenzel, Multiplizitäten in verallgemeinerten Cohen–Macaulay-Moduln, Math. Nachr. 88 (1979), 295–306.
  • [20] J. Stückrad and W. Vogel, Buchsbaum Rings and Applications: An Interaction between Algebra, Geometry and Topology, Springer, Berlin, 1986.
  • [21] N. V. Trung, Toward a theory of generalized Cohen–Macaulay modules, Nagoya Math. J. 102 (1986), 1–49.
  • [22] N. V. Trung, Reduction exponent and degree bound for the defining equations of graded rings, Proc. Amer. Math. Soc. 101 (1987), 229–236.
  • [23] W. V. Vasconcelos, “Hilbert functions, analytic spread, and Koszul homology” in Commutative Algebra: Syzygies, Multiplicities, and Birational Algebra (South Hadley, Mass., 1992), Contemp. Math. 159, Amer. Math. Soc., Providence, 1994, 401–422.